Key result
Drug discontinuation and medical management completely resolve Type 2 amiodarone-induced thyrotoxicosis in a case report.
Why the study?
Amiodarone-induced thyrotoxicosis is an uncommon but clinically important adverse effect requiring early recognition and management during long-term therapy.
Case Report (n=1)
This case highlights the importance of regular thyroid monitoring in patients on long-term amiodarone therapy to detect and manage amiodarone-induced thyrotoxicosis.
Supports thyroid monitoring in amiodarone users; leaves open optimal management of induced thyrotoxicosis.
Background: Amiodarone is a widely prescribed class III antiarrhythmic drug used for the management of atrial and ventricular arrhythmias. Despite its effectiveness, long-term therapy may lead to thyroid dysfunction because of its high iodine content and direct effects on thyroid tissue. Amiodarone-induced thyrotoxicosis is an uncommon but clinically important adverse effect that requires early recognition and management. Case Presentation: A 68-year-old male with persistent atrial fibrillation receiving amiodarone 200 mg daily for three years presented with fatigue, palpitations, excessive sweating, heat intolerance, tremors, and significant weight loss. Laboratory investigations revealed suppressed thyroid-stimulating hormone levels with elevated free thyroxine and free triiodothyronine levels. Thyroid autoantibodies were negative, and Doppler ultrasonography demonstrated reduced thyroid vascularity, suggestive of Type 2 amiodarone-induced thyrotoxicosis. Amiodarone was discontinued, and treatment with oral prednisolone and beta-blocker therapy was initiated. The patient showed progressive clinical and biochemical improvement, achieving complete recovery during follow-up. Conclusion: This case emphasizes the importance of regular thyroid monitoring in patients receiving long-term amiodarone therapy to facilitate early diagnosis and prevent serious complications.
No takes yet. Share an insight, caveat, or question.
R. et al. (2026) conducted a case report in Amiodarone-induced thyrotoxicosis (n=1). Amiodarone was evaluated on Clinical and biochemical recovery. A 68-year-old male developed Type 2 amiodarone-induced thyrotoxicosis after three years of amiodarone therapy, achieving complete recovery after drug discontinuation and medical management.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: